About Us
Find a
Location:
Find a Location
or
Find a
Provider:
Find a Physician
and/or

Health Condition Information

Health Information Encyclopedia - Poison

Search Health Information   

Secobarbital overdose

Definition:

Secobarbital is a drug used to treat insomnia. It may also be given before surgery to relieve anxiety. Secobarbital overdose occurs when someone takes too much of this medicine.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or a local poison control center at 1-800-222-1222.



Alternative Names:

Meballymal overdose; Quinalbarbitone sodium overdose



Poisonous Ingredient:

Secobarbital



Where Found:
  • Immenoctal
  • Seconal
  • Seral

This list may not be all-inclusive.



Symptoms:

Before Calling Emergency:

Determine the following information:

  • The patient's age, weight, and condition
  • The name of the product (ingredients and strengths if known)
  • The time it was swallowed
  • The amount swallowed
  • If the medication was prescribed for the patient


Poison Control, or a local emergency number:

In the United States, call 1-800-222-1222 to speak with a local poison control center . This hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.



What to expect at the emergency room:

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

  • Activated charcoal
  • Blood test to determine how much of the drug is in the blood
  • Breathing tube in severe poisonings
  • Laxative
  • Tube through the mouth or nose into the stomach to wash out the stomach (gastric lavage )


Expectations (prognosis):

How well the person does depends on:

  • How severe the overdose is
  • How quicky treatment was received


References:

Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 9th ed. New York, NY: McGraw Hill; 2011.




Review Date: 1/29/2013
Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, David R. Eltz, Stephanie Slon, and Nissi Wang.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com


Text Only Options

Change the current font size: larger | default | smaller

Current color mode is Black on White, other available modes: Yellow on Black | Black on Cream

Current color mode is Yellow on Black, other available modes: Black on White | Black on Cream

Current color mode is Black on Cream, other available modes: Black on White | Yellow on Black

Open the original version of this page.